Alert archive / South Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 29, 2004, 8:25 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 8:25 AM EDT (12:25 UTC)
- Expired
- Aug 29, 2004, 11:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 126 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 291228
FFWCHS
SCC015-019-291515-
/X.NEW.KCHS.FF.W.0002.040829T1222Z-040829T1515Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
825 AM EDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 1115 AM EDT
* AT 825 AM EDT...RADAR INDICATED VERY HEAVY RAIN ACROSS NORTHERN
CHARLESTON COUNTY AND EASTERN BERKELEY COUNTY ASSOCIATED WITH
TROPICAL STORM GASTON. RADAR RAINFALL ESTIMATES BETWEEN 720 AM AND
820 AM INDICATE BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN ACROSS
MUCH OF THIS AREA...WITH ISOLATED AMOUNTS OVER 2 INCHES NEAR CHARITY.
ADDITIONAL RAINFALL WILL RESULT IN FLASH FLOODING.
* FLASH FLOODING IS EXPECTED IN AND AROUND...
HUGER AND AWENDAW...
WANDO AND CAINHOY...
GOOSE CREEK...
DANIEL ISLAND AND HANAHAN...
MOUNT PLEASANT...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3313 7936 3336 7985 3308 8008 3285 8006
3268 7994
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:31 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 29, 4:31 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
431 AM EDT SUN AUG 29 2004
...HURRICANE WARNING CONTINUES FOR THE SOUTH CAROLINA COAST...
.SHORT TERM /TODAY AND TONIGHT/...
GASTON MOVING FASTER THAN PREVIOUS GUIDANCE AND SHOULD MAKE LANDFALL
ALONG THE CHARLESTON COUNTY COAST NEAR THE ISLE OF PALMS THIS
MORNING. VERY HEAVY RAINFALL EXPECTED THROUGH THE MORNING HOURS.
FLOODING IS LIKELY IN CHARLESTON COUNTY NEAR THE HIGH TIDE THIS
MORNING AROUND 8AM. HEAVY RAIN NOT EXPECTED TO PUSH AS FAR WEST AS
JASPER...HAMPTON AND ALLENDALE COUNTIES SO WILL DROP THEM FROM THE
FLOOD WATCH. WINDS SHOULD GUST NEAR HURRICANE FORCE FROM FOLLY BEACH
NORTH TO BULLS BAY. EXPECT TROPICAL STORM FORCE WINDS INLAND IN
DORCHESTER AND BERKELEY COUNTIES THIS MORNING AS WELL. THE GEORGIA
COAST WILL BE DROPPED FROM THE TROPICAL STORM WATCH SINCE THE STORM
HAS A DEFINITE NORTH MOTION.
GASTON WILL PUSH INLAND THIS MORNING BUT HEAVY RAIN AND WIND ON
THE BACKSIDE OF THE STORM WILL CONTINUE. THE STORM WILL MOVE NORTH
OF THE CWFA BY TONIGHT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
REMNANTS OF GASTON EXPECTED TO HEAD TOWARD THE DELMARVA MON NIGHT
LEAVING AN ELONGATED SFC TROF IN ITS WAKE...FROM THE EASTERN
CAROLINAS TO CENTRAL/SOUTHERN GEORGIA ON TUE LINGERING INTO WED.
HIGH PRES WILL BUILD N OF THE REGION LATE WED INTO FRI WITH THE OLD
FRONT STATIONARY SOMEWHERE IN S GEORGIA. WILL CONTINUE OUR PREVIOUS
TREND OF 20/30 POPS FOR THE EXTENDED PERIODS. HURRICANE FRANCES WILL
BE THE MAIN FEATURE TO WATCH FOR NEXT WEEKEND.
&&
.MARINE...
OFFSHORE TRAJECTORY OVER THE GA WATERS WITH WINDS AROUND 15 KT HAS
ALLOWED SEAS TO DROP TO AROUND 5 FT AT GRAYS REEF. NEAR 60
NM...HOWEVER SEAS ARE STILL HOVERING AT 12 FT WITH AS HIGH AS 17 FT
AT 41004 PREVIOUSLY. WINDS HAVE DROPPED AT THE R2 TOWER TO 22 KT BUT
REMAIN AT 34 KT AT R8. AS THE SYSTEM CONTINUES TO LIFT N...EXPECT
CONDITIONS TO SLOWLY DROP THROUGH THE DAY. WILL DROP THE TROPICAL
STORM WATCH FOR THE GA WATERS OUT 20 NM IN COORDINATION WITH TPC
FCST. WILL LOWER THE HURRICANE WARNING OVER THE GEORGIA WATERS TO A
TROPICAL STORM WARNING DUE TO THE LOCATION OF THE SYSTEM AND LATEST
OBS.
THE WORST OF IT IS NOT OVER YET FOR THE SC WATERS...HOWEVER. SEAS
NEARSHORE IN THE SC WATERS ARE EXPECTED TO CONTINUE TO RISE AS THE
SYSTEM NEARS LANDFALL. HAVE SEEN GUSTS TO 40 KT AT FBIS1 THIS HOUR.
NOT MUCH CHANGE TO EXPECTED MAX CONDITIONS HOWEVER WITH HURRICANE
FORCE WINDS STILL POSSIBLE WITH THE SYSTEM AROUND THE TIME OF
LANDFALL.
&&
.AVIATION...
FOR THE CHS TERMINAL...HEAVIER PRECIP HAS REALLY BEGUN TO MAKE
PROGRESS INLAND THE PAST FEW HOURS. THIS PRECIP HAS BROUGHT SOME
HIGHER GUSTS TO THE SFC AND SHOULD SEE A CONTINUAL INCREASE IN WINDS
THROUGH THE MORNING. POTENTIAL IFR CONDITIONS AT CHS DURING PRECIP.
EXPECT PRECIP TO TAPER OFF IN THE WAKE OF THE TROPICAL SYSTEM THIS
AFTN.
NOT REAL IMPRESSED WITH THE POTENTIAL FOR TSTMS AT SAV ASSOCIATED
WITH THE TROPICAL SYSTEM...HOWEVER ONCE THE SUN BREAKS OUT...COULD
SEE TSTM DEVELOPMENT. HAVE PUT IN A PROB30 FOR THIS POTENTIAL
ACTIVITY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...HURRICANE WARNING SCZ043-047>051.
INLAND TROPICAL STORM WIND WARNING SCZ044-045.
FLOOD WATCH SCZ043>045-048>050.
MARINE...HURRICANE WARNING AMZ330-350-352.
TROPICAL STORM WARNING AMZ374.
&&
SCW/SLFHazardous weather outlook, Aug 29, 5:10 AM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 510 AM EDT SUN AUG 29 2004 AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-300900- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 510 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .TROPICAL WEATHER...TROPICAL STORM GASTON WILL MOVE ASHORE IN NORTHERN CHARLESTON COUNTY THIS MORNING. A HURRICANE WARNING IS IN EFFECT FOR ALL OF COASTAL SOUTHEAST SOUTH CAROLINA AND ADJACENT COASTAL WATERS. A TROPICAL STORM WARNING IS EFFECT FOR THE OFFSHORE GEORGIA WATERS. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR BERKELEY AND DORCHESTER COUNTIES. A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN SOUTH CAROLINA. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER AND THE LATEST TROPICAL STORM LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:31 AM EDT | Flash Flood Warning | CHS | Charleston | 119 min |
| Aug 29, 11:15 AM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 3 hr |
| Aug 29, 1:55 PM EDT | Flash Flood Warning | CHS | Berkeley | 110 min |
| Aug 29, 3:45 PM EDT | Flash Flood Warning | CHS | Berkeley | 3 hr |
Nearby
Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.